Tornadoes · United States · Pennsylvania · 2019

EF1 tornado, Schoeneck to Denver, Pennsylvania, May 19, 2019

From Schoeneck to Denver, this EF1 tornado ran 0.8 miles across Lancaster County on May 19, 2019, touching down at 8:03 PM EDT and reaching 125 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 19, 2019
Touchdown
8:03 PM EDT (00:03 UTC)
Lifted
8:05 PM EDT (00:05 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.4 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Lancaster County
Touchdown point
40.241, -76.164
Lift-off point
40.244, -76.148
Record number
1905191803-01

The damage survey

1 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The National Weather Service confirmed an EF1 tornado near Denver in West Cocalico Township in Lancaster County Pennsylvania on May 19, 2019. The tornado had a maximum wind speed of 105 mph, a maximum path width of 125 yards, and a path length of approximately 1 mile.

A National Weather Service survey team confirmed an EF-1 tornado near Denver in West Cocalico Township in Lancaster County Pennsylvania on May 19 2019.||The tornado first formed near the Oak Ridge mobile home park, just to the north and west of Oak Ridge Court. Dozens of trees were uprooted or snapped in this area, with minor structural damage also noted to some of the mobile homes, just south of the region of significant tree damage. Maximum winds were estimated to be near 100 mph|at this time.||The tornado then tracked northeastward across Wollups Hill Road, with additional tree uproots and snaps in this area. The tornado then subsequently tracked eastward, very close to the Pennsylvania Turnpike (Interstate 76), between Wollups Hill Road and Kline Road. Additional tree snaps and uproots occurred on either side of the highway (both north and south of the Interstate). The Pennsylvania Turnpike had to be closed for a time, due to fallen trees and debris across the highway. ||The tornado then continued on an east-northeastward heading, causing additional tree damage, as well as some structural damage, in the vicinity of both Kline Road and Bridal Path Way. Damage was noted to a mobile home close to Kline Road and just to the south of the Pennsylvania Turnpike. A storage shed, housing lawn equipment, was also destroyed in this vicinity. Also, three homes sustained roof damage along Kline Road, just north of the Turnpike. Maximum winds were estimated to be near 105 mph at this point. Three minor injuries were sustained in this area due to flying debris. ||The tornado appeared to dissipate, just to the east of Kline Road and north|of the Pennsylvania Turnpike, at around 805 PM EDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 18:40 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
18:40 UTC01:00 UTCSevere Thunderstorm WatchCTP
22:10 UTC22:45 UTCSevere Thunderstorm WarningCTP
22:56 UTC23:30 UTCTornado WarningCTP
23:24 UTC00:15 UTCSevere Thunderstorm WarningCTP
00:05 UTC00:45 UTCSevere Thunderstorm WarningCTP
00:44 UTC01:30 UTCSevere Thunderstorm WarningCTP
01:03 UTC04:00 UTCFlood AdvisoryCTP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 19, 7:33 PM EDT, 30 minutes earlier.

Area forecast discussion, May 19, 7:33 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
733 PM EDT Sun May 19 2019

.SYNOPSIS...
An upper level disturbance, will bring showers and
thunderstorms, through this evening. A passing cold front,
could bring scattered showers on Monday. Behind this system, the
mid week period looks dry, and a bit cooler.

&&

.NEAR TERM /THROUGH MONDAY/...
Still some storms across the eastern part of our area.

Further west, not a lot going on, took out thunder.

Band of showers moving into the far nowthwest this evening.

Another break behind this band, before showers and storms
along cold front. This area is weakening, so took out thunder
in the fcst later tonight.

For Monday, did cut chance of showers and storms down, given
timing of wind shift line, and to match up with others better.

Earlier discussion below.

1245 pm update... As expected, convection is beginning to fire
over the ridges early this afternoon. Storms should
intensify/grow upscale as they develop eastward through late
in the day/early evening. Isolated occurrences of strong winds
and hail are still anticipated, as the air mass rapidly
destabilizes, and marginally favorable low to mid-level shear is
in place. We'll continue to monitor closely for the rest of the
day for potential severe storms.

Tonight, scattered showers and isolated storms may well
continue, as the main cold front slowly approaches from the
west. It will stay warm and muggy overnight, with lows only in
the 60s.

&&

.SHORT TERM /MONDAY NIGHT/...
1250 pm update... Near-term guidance remains in good agreement
that the surface cold front will slice through the Commonwealth
from W-E on Monday. Although hit and miss showers/isolated
storms are expected just about anytime along and ahead of the
front, any more robust thunderstorms should from primarily over
the eastern third of PA. Highs will still reach the lower 70s-
lower 80s on Monday, as cooler air lags a bit behind the
boundary.

Monday night, outside of some potential post-frontal
stratocumulus clouds across northwestern PA for a time, skies
should generally clear out, as a cooler and drier air mass comes
in. Lows by daybreak should cool into the 40s and 50s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A strong cold front will move across the region Monday and much
cooler and drier air will move into the area for Tuesday.

Gusty winds will be the issue later Monday into perhaps the
first part of Tuesday, but overall Tuesday will be a decent
late May day.

Will have dry weather on Tuesday and most if not of all of
Wednesday, but will have to watch low temperatures and the
start of the growing season.

Some showers and maybe a few storms late in the week, as the
warm and more humid air returns to central PA.

Temperatures by late in the week will be well above normal
again.

The next cold front moves southeast into the area this weekend.
Still a lot of spread in the details, as models having problems
with the very active weather pattern and the abnormally strong
systems moving northeast.

Overall some minor adjustments made to the forecast package.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
18z update... Outside of thunderstorms this afternoon/early
evening (which would lower conditions to fuel alternate or
worse for a brief time), most terminal sites should stay in the
VFR range through the valid TAF period.

The exceptions to the above are KBFD and KJST, where some lower
clouds (MVFR-fuel alternate) are anticipated later tonight into
early Monday, near the incoming cold frontal boundary.

S-SW surface winds of 5-15 kt (occasionally gusty) through most
of tonight, will veer more westerly on Monday.

.Outlook...

Mon...Restrictions possible from early morning lower ceilings
and midday-afternoon showers and thunderstorms.

Tue-Wed...Mainly VFR.

Thu into Fri...Isolated to scattered restrictions possible from
potential showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz/Martin
SHORT TERM...Jurewicz
LONG TERM...Martin
AVIATION...Jurewicz/RXR
Hazardous weather outlook, May 19, 5:18 PM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
518 PM EDT Sun May 19 2019

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-202130-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
518 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024-033-202130-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
518 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 19, 7:46 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
746 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             STATE LINE              39.72N  77.72W
05/19/2019  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0425 PM     TSTM WND GST     CARLISLE                40.20N  77.20W
05/19/2019  E60 MPH          CUMBERLAND         PA   TRAINED SPOTTER

0428 PM     HAIL             GREENCASTLE             39.79N  77.73W
05/19/2019  M0.88 INCH       FRANKLIN           PA   TRAINED SPOTTER

0438 PM     TSTM WND DMG     5 ENE CARLISLE          40.23N  77.12W
05/19/2019                   CUMBERLAND         PA   SOCIAL MEDIA

            NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.

0525 PM     TSTM WND DMG     3 NE DEHART DAM         40.48N  76.71W
05/19/2019                   DAUPHIN            PA   AMATEUR RADIO

            SR 325 CLOSED DUE TO TREES BLOCKING ROADWAY

0529 PM     TSTM WND DMG     WILLIAMSTOWN            40.58N  76.62W
05/19/2019                   DAUPHIN            PA   TRAINED SPOTTER

            TREES ON VEHICLES

0540 PM     FUNNEL CLOUD     1 W DUSHORE             41.53N  76.42W
05/19/2019                   SULLIVAN           PA   TRAINED SPOTTER

0544 PM     HAIL             DUSHORE                 41.53N  76.40W
05/19/2019  E0.88 INCH       SULLIVAN           PA   TRAINED SPOTTER

0610 PM     TSTM WND DMG     ORRSTOWN                40.06N  77.61W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES DOWN IN MULTIPLE LOCATIONS

0656 PM     FUNNEL CLOUD     2 S MANCHESTER          40.03N  76.72W
05/19/2019                   YORK               PA   911 CALL CENTER

            BOARD RD. SPOTTER REPORT RELAYED BY 911.

0700 PM     FLASH FLOOD      GREENCASTLE             39.79N  77.73W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            WATER RESCUE ON S ANTRIM WAY

0743 PM     TSTM WND DMG     CHICKAREE               40.45N  78.88W
05/19/2019                   CAMBRIA            PA   PUBLIC

            NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
            AND US 22

0743 PM     HAIL             CHICKAREE               40.45N  78.88W
05/19/2019  E1.00 INCH       CAMBRIA            PA   PUBLIC

            NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
            AND US 22

&&

EVENT NUMBER CTP1901252 CTP1901253 CTP1901254 CTP1901255 CTP1901260
CTP1901258 CTP1901256 CTP1901257 CTP1901262 CTP1901259 CTP1901261
CTP1901263 CTP1901264

DANGELO
Special weather statement, May 19, 7:48 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
748 PM EDT Sun May 19 2019

PAZ042-053-200015-
Columbia PA-Sullivan PA-
748 PM EDT Sun May 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF COLUMBIA AND SULLIVAN
COUNTIES UNTIL 815 PM EDT...

At 748 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Muncy Valley to Central to near Rock Glen.
Movement was northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Berwick, Mifflinville, Rohrsburg, Jamison City, Waller, Ricketts Glen
State Park, Central, Fairmount Spgs, Shumans, Muncy Valley, Lime
Ridge, Benton, Briar Creek, Dushore, Laporte, Stillwater and Eagles
Mere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4086 7630 4120 7645 4123 7650 4127 7645
      4131 7660 4137 7668 4156 7642 4154 7622
      4131 7631 4120 7632 4113 7627 4113 7623
      4103 7623 4095 7621
TIME...MOT...LOC 2348Z 229DEG 49KT 4137 7654 4126 7638 4095 7624

Colbert
Local storm report, May 19, 7:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     5 S CHAMBERSBURG        39.86N  77.66W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES ON WIRES

&&

EVENT NUMBER CTP1901265

DANGELO
Local storm report, May 19, 7:56 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
756 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     MONT ALTO               39.84N  77.55W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER CTP1901266

DANGELO
Local storm report, May 19, 7:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             STATE LINE              39.72N  77.72W
05/19/2019  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0425 PM     TSTM WND GST     CARLISLE                40.20N  77.20W
05/19/2019  E60 MPH          CUMBERLAND         PA   TRAINED SPOTTER

0428 PM     HAIL             GREENCASTLE             39.79N  77.73W
05/19/2019  M0.88 INCH       FRANKLIN           PA   TRAINED SPOTTER

0438 PM     TSTM WND DMG     5 ENE CARLISLE          40.23N  77.12W
05/19/2019                   CUMBERLAND         PA   SOCIAL MEDIA

            NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.

0520 PM     TSTM WND DMG     5 S CHAMBERSBURG        39.86N  77.66W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES ON WIRES

0525 PM     TSTM WND DMG     3 NE DEHART DAM         40.48N  76.71W
05/19/2019                   DAUPHIN            PA   AMATEUR RADIO

            SR 325 CLOSED DUE TO TREES BLOCKING ROADWAY

0529 PM     TSTM WND DMG     WILLIAMSTOWN            40.58N  76.62W
05/19/2019                   DAUPHIN            PA   TRAINED SPOTTER

            TREES ON VEHICLES

0540 PM     FUNNEL CLOUD     1 W DUSHORE             41.53N  76.42W
05/19/2019                   SULLIVAN           PA   TRAINED SPOTTER

0544 PM     HAIL             DUSHORE                 41.53N  76.40W
05/19/2019  E0.88 INCH       SULLIVAN           PA   TRAINED SPOTTER

0610 PM     TSTM WND DMG     ORRSTOWN                40.06N  77.61W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES DOWN IN MULTIPLE LOCATIONS

0656 PM     FUNNEL CLOUD     2 S MANCHESTER          40.03N  76.72W
05/19/2019                   YORK               PA   911 CALL CENTER

            BOARD RD. SPOTTER REPORT RELAYED BY 911.

0700 PM     FLASH FLOOD      GREENCASTLE             39.79N  77.73W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            WATER RESCUE ON S ANTRIM WAY

0700 PM     TSTM WND DMG     MONT ALTO               39.84N  77.55W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES DOWN

0700 PM     FLASH FLOOD      2 SE MERCERSBURG        39.81N  77.88W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            ROAD CLOSED

0743 PM     TSTM WND DMG     CHICKAREE               40.45N  78.88W
05/19/2019                   CAMBRIA            PA   PUBLIC

            NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
            AND US 22

0743 PM     HAIL             CHICKAREE               40.45N  78.88W
05/19/2019  E1.00 INCH       CAMBRIA            PA   PUBLIC

            NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
            AND US 22

&&

EVENT NUMBER CTP1901252 CTP1901253 CTP1901254 CTP1901255 CTP1901265
CTP1901260 CTP1901258 CTP1901256 CTP1901257 CTP1901262 CTP1901259
CTP1901261 CTP1901266 CTP1901267 CTP1901263 CTP1901264

DANGELO
Special weather statement, May 19, 8:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
803 PM EDT Sun May 19 2019

PAZ063>065-200045-
York PA-Adams PA-Cumberland PA-
803 PM EDT Sun May 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...AND
CUMBERLAND COUNTIES UNTIL 845 PM EDT...

At 803 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Mount Holly Springs to near Emmitsburg.
Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Hanover, Weigelstown,
Mechanicsburg, Camp Hill, Gettysburg, New Cumberland, Parkville,
Enola, Lemoyne, Hampton, Littlestown, Carroll Valley, Codorus,
Boiling Springs, Wormleysburg, McSherrystown and Dillsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4018 7729 4031 7692 4026 7690 4022 7685
      3972 7681 3972 7741
TIME...MOT...LOC 0003Z 243DEG 32KT 4015 7722 3966 7735

Colbert

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 00:00Z

0.1 hours before the tornado, 179 km from the path. May 20, 2019.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 953 joules per kilogram, CIN -17, lifted condensation level 1793 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 146 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
1236 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 12:00Z

11.9 hours after it, 179 km from the path. May 20, 2019.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 15 joules per kilogram, CIN -173, lifted condensation level 1480 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-173 J/kg
Surface CAPE
44 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Lancaster (LNS), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:05 UTC170° 11 kt1011.9
22:10 UTC170° 11 kt1011.9
22:15 UTC170° 10 kt1011.9
22:20 UTC170° 10 kt1011.9
22:25 UTC180° 9 kt1011.9
22:30 UTC170° 11 kt1011.9
22:35 UTC180° 9 kt1011.9
22:40 UTC190° 7 kt1011.9
22:45 UTC180° 9 kt1011.5
22:50 UTC160° 10 kt1011.2
22:53 UTC8170170° 10 kt171011.5
22:55 UTC180° 10 kt1011.5
23:00 UTC180° 10 kt1011.5
23:05 UTC170° 11 kt1011.5
23:08 UTC8070180° 9 kt1011.5VCTS
23:10 UTC170° 8 kt1011.5
23:15 UTC170° 7 kt1011.5
23:20 UTC160° 7 kt1011.5
23:25 UTC150° 5 kt1011.5
23:30 UTC140° 8 kt1011.2
23:35 UTC140° 10 kt1010.8
23:40 UTC160° 11 kt1010.8
23:45 UTC8071200° 7 kt1011.9TS
23:45 UTC200° 7 kt1011.9
23:50 UTC300° 7 kt1011.9
23:53 UTC7971300° 7 kt1011.9TS
23:55 UTC310° 5 kt1011.9
00:00 UTC280° 4 kt1011.5
00:05 UTC0° 0 kt1011.2
00:10 UTC0° 0 kt1011.2
00:15 UTC777070° 3 kt1011.5VCTS
00:20 UTC20° 2 kt1012.2
00:25 UTC7771350° 6 kt1012.2VCTS
00:30 UTC340° 10 kt161012.5
00:35 UTC 14 kt191013.2
00:37 UTC7666320° 14 kt201013.2TS
00:40 UTC300° 21 kt1013.2
00:44 UTC7167330° 14 kt261012.5TSRA BR
00:45 UTC 11 kt1012.9RA BR
00:50 UTC 15 kt1011.5+RA BR
00:53 UTC7068320° 12 kt211012.2TSRA BR
00:55 UTC 13 kt1012.2-RA BR
00:56 UTC7068310° 11 kt211012.2-TSRA
01:00 UTC280° 4 kt1012.5-RA
01:04 UTC7068220° 3 kt1012.9TS
01:05 UTC230° 2 kt1012.9
01:10 UTC0° 0 kt1012.5
01:11 UTC7067240° 3 kt1012.5VCTS
01:15 UTC270° 5 kt1012.9
01:20 UTC260° 5 kt1012.9
01:25 UTC7068280° 6 kt1012.9-RA
01:30 UTC300° 2 kt1012.5RA BR
01:34 UTC71670° 0 kt1012.5-RA BR
01:35 UTC0° 0 kt1012.5-RA BR
01:39 UTC706720° 3 kt1012.2+RA BR
01:40 UTC40° 4 kt1012.2+RA BR
01:45 UTC0° 0 kt1012.5-RA BR
01:50 UTC40° 2 kt1012.2-RA
01:53 UTC706780° 4 kt1012.2-RA
01:55 UTC90° 4 kt1012.2-RA
02:00 UTC90° 4 kt1012.2-RA

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:25 UTCTSTM WND DMG3 Ne Dehart DamDauphin, PASR 325 CLOSED DUE TO TREES BLOCKING ROADWAY
21:29 UTCTSTM WND DMGWilliamstownDauphin, PATREES ON VEHICLES
21:35 UTCTSTM WND DMGLickdaleLebanon, PATREES DOWN
21:47 UTCTSTM WND DMGOrwinSchuylkill, PANUMEROUS TREES DOWN IN PORTER TWP.
22:56 UTCFUNNEL CLOUD2 S ManchesterYork, PABOARD RD. SPOTTER REPORT RELAYED BY 911.
23:03 UTCHAIL 1ElizabethtownLancaster, PA
23:30 UTCTSTM WND DMG2 Nne ManheimLancaster, PATREES DOWN - CORRECTED TIME
00:00 UTCTSTM WND DMGDenverLancaster, PANUMEROUS TREES DOWN IN DENVER BOROUGH
00:00 UTCTSTM WND DMGDenverLancaster, PAROOF OFF HOUSE ON KLINE RD
00:00 UTCTSTM WND DMGDenverLancaster, PATREES DOWN BLOCKING PA TURNPIKE
00:03 UTCTORNADODenverLancaster, PAEF-1 WITH MAXIMUM WINDS OF 105 MPH.
00:05 UTCHAIL 1Mount PleasantLebanon, PA
00:05 UTCHAIL 1.25DenverLancaster, PA
00:07 UTCTSTM WND DMG2 Nne ManheimLancaster, PATREES DOWN
00:10 UTCTSTM WND DMG1 N Heidelberg TwpBerks, PACORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 N HEIDELBERG TWP. MULTIPLE TREES AND POWER POLES DOWN. TIME ESTIMATED FROM RADAR. CORRECTED TIME.
00:10 UTCTSTM WND DMG1 N Heidelberg TwpBerks, PAMULTIPLE TREES AND POWER POLES DOWN. TIME ESTIMATED FROM RADAR.
00:13 UTCTSTM WND DMG2 Ene South HeidelbergBerks, PATREE DOWN ON A RESIDENCE ON MILLER ROAD.
00:15 UTCHAIL 1ReinholdsLancaster, PA
00:20 UTCTSTM WND DMGBern TwpBerks, PATREE AND OTHER DEBRIS DOWN ON ROUTE 222 AT TULPEHOCKEN BRIDGE. TIME ESTIMATED FROM RADAR.
00:26 UTCHAIL 1WyomissingBerks, PADIME TO QUARTER SIZE HAIL IN THE WYOMISSING AREA.
00:30 UTCTSTM WND DMG3 S MyerstownLebanon, PATREES DOWN - CORRECTED COUNTY
00:31 UTCTSTM WND DMG1 N Exeter TwpBerks, PALARGE TREE DOWN ACROSS OLEY TURNPIKE ROAD BETWEEN WOODS LANE AND RITTERS LANE. ROAD IS COMPLETELY BLOCKED AND LOVE POWER LINES ARE DOWN.
00:44 UTCFLOODLaureldaleBerks, PANORTH 5TH STREET HIGHWAY CLOSED AT THE ARBYS DUE TO FLOOD WATERS.
00:51 UTCTSTM WND GST 60LaureldaleBerks, PATRAINED SPOTTER ESTIMATED 60 TO 65 MPH WIND GUSTS WITH VERY HEAVY RAINFALL AND NO HAIL.
00:57 UTCHAIL 1Sinking SpringBerks, PAQUARTER SIZE HAIL AND ESTIMATED 30-40 MPH WIND GUSTS REPORTED IN SINKING SPRING. TIME ESTIMATED FROM RADAR.
01:01 UTCTSTM WND DMG1 Wnw TempleBerks, PATREE DOWN IN BERN TWP NEAR ROUTE 61 AND CROSS KEYS ROAD. TIME ESTIMATED FROM RADAR.
01:08 UTCTSTM WND DMGTerre HillLancaster, PANUMEROUS TREES DOWN. TIME ESTIMATED FROM RADAR.
01:10 UTCLIGHTNING1 Ene WernersvilleBerks, PALIGHTNING STRIKE TO A RESIDENCE ON N PENN DRIVE.
01:14 UTCTSTM WND DMG1 Sse BechtelsvilleBerks, PATREE DOWN ON TOWNSHIP LINE ROAD 1 MILE FROM ROUTE 100. TIME ESTIMATED FROM RADAR.
01:15 UTCTSTM WND DMG1 Wnw Washington TwpBerks, PATREE DOWN ON WIRES ON FORGE DALE ROAD. TIME ESTIMATED FROM RADAR.
01:15 UTCFLOODWyomissingBerks, PAWATER RESCUE UNDER THE RAILROAD BRIDGE AT STATE HILL ROAD.
01:17 UTCTSTM WND DMGBoyertownBerks, PATREE AND POWER LINES DOWN ON E PHILADELPHIA AVENUE. TIME ESTIMATED FROM RADAR.
01:31 UTCTSTM WND DMG1 N Heidelberg TwpBerks, PAMULTIPLE TREES AND POWER POLES DOWN. TIME ESTIMATED FROM RADAR.
01:45 UTCTSTM WND DMGPalmyraLebanon, PANUMEROUS TREES DOWN
01:47 UTCFLOOD1 Ssw LaureldaleBerks, PAROUTE 12 BETWEEN ROUTE 61 AND N 5TH STREET HIGHWAY CLOSED DUE TO FLOODING.
02:42 UTCTSTM WND DMGFredericksburgLebanon, PATREES DOWN - COORECTED COUNTY

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 19, 2019

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 191:07 AM CDTEF1Jasper, TX1.36001$50,000
May 191:21 AM CDTEF1Jasper, TX3.1100$15,000
May 192:02 AM CDTEF0Natchitoches Parish, LA1.280
May 192:46 AM CDTEF1Richland Parish, LA18.7700$100,000
May 193:14 AM CDTEF1Beauregard Parish, LA2.9600$10,000
May 193:19 AM CDTEF1Beauregard Parish, LA2.6800$75,000
May 193:26 AM CDTEF1Beauregard Parish, LA2.7250$7,000
May 194:40 AM CDTEF1Allen Parish, LA2.350$7,000
May 195:03 AM CDTEF1Allen Parish, LA1.3900$50,000
May 195:42 AM CDTEF0Evangeline Parish, LA0.250$5,000
May 195:47 AM CDTEF1Evangeline Parish, LA9.1400$150,000
May 195:50 AM CDTEF1Evangeline Parish, LA2.5600$100,000
May 198:30 AM CDTEF0Saint Helena Parish, LA0.230
May 196:25 PM EDTEF0Barry, MI1.450$20,000
May 193:41 PM PDTEF0Fresno, CA0.3100
May 198:39 PM EDTEF1Preble, OH4.4150$250,000
May 198:50 PM EDTEF1Preble, OH7.6120$550,000
May 199:22 PM EDTEF1Montgomery, OH1.0150$150,000
May 199:51 PM EDTEF1Bucks, PA0.3100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.